help with results

Hi All looking for some advice I have been on trial of levo 25mcg for about 2months had my bloods done a few weeks ago also tested my ferritin as it was high last time tested. went to see my gp who said ferritin has gone up again to 500 but they just want me to have it checked again in 3 months. he advised I come off levo as he said my tsh has never been very high, it was 3.9 this time I said shouldnt it have come down while I have been taking the levo he said well you may as well come off it as it doesnt seem to be making any difference. I have been feeling very tired and upset stomach for a while so he is doing an alergy test. It is all very confusing I am more concerned about the high ferritin the must be something pushing it up.

8 Replies

  • Please ask for a print-out of your thyroid gland blood test results, with the ranges and post.

    At times I am speechless. Giving you 25mcg of levothyroxine is more likely to make you feel worse as it is usually an incremental dose, i.e. normally start on 50mcg and increase till TSH is 1 or below or until patient feels well.

    If he expects 25mcg of levothyroxine to have worked in 8 weeks he is in 'never-ever land'. Giving too low a dose gives the opposite effect that a normal dose does or a dose even at 100mcg if it is too low for the patient.

    Ask him for 50mcg on a trial basis. Give him a copy of this which tells of the result of a low dose on metabolism (He probably wonders what metabolism is) :)

    Go to the date November 20, 2002 of which the following two are excerpts:


    Question: I am a Brazilian hypothyroid patient and have been taking T4 My dosage is 50 mcg each day.

    2.The T4 you're taking may be far too little to compensate for your thyroid gland’s reduced thyroid hormone output. As a result, the small dose of T4 you’re taking may actually be worsening some harmful effects of your hypothyroidism. The Physician’s Desk Reference contains an important statement largely ignored by conventional doctors: "Inadequate doses of Synthroid [and by extension, any other brand of T4] may produce or fail to resolved symptoms of hypothyroidism."[1,p.1500] (Italics mine.) Doctors currently restricting their hypothyroid patients to small doses of T4 would do well by their patients to read and seriously consider the implications of this quote.

  • It's like saying you're hungry but a mouthful of food doesn't seem to be making you full so you should probably stop eating as it doesn't seem to be helping.

    As shaws says, you need your results; as this gp doesn't seem to know much about how to treat you, you need to keep an eye on it yourself. The possible good news is that if your gp knows he is clueless he may be okay about letting you lead him.

  • Your high ferritin could be due to anemia of chronic disorder

  • Your high ferritin is likely due to inflammation caused by being very hypo. Your TSH is much too high, even though it is in range.

  • thank you all for your help, I am beginning to doubt whether I do have a thyroid problem as every GP I see tells me my results are in range therefore I dont have a problem. I am quite concerned about the high ferritin and cant understand why they are waiting another 3 months for another blood test before they find out what is causing it. Does anyone know if high ferritin causes nausea I know it causes tiredness. I hope it is due to inflammation so I can get it all sorted .

  • Don't let them get at you! The upper limit of the TSH range is artificially high. The TSH of a person with absolutely no thyroid problems is around 0.8 to 1.25. Yours is higher than that. You do have a thyroid problem.

    I don't know enough about iron and ferritin to be able to help you with that. But levels can vary so I suppose they want to make sure that it is really high and that wasn't just a fluke. But if it is due to inflammation, coming off the levo could make the inflammation worse. You need an increase, not a reduction, 25 mcg is a rediculously low dose and two months is too long to be on it. It should have been raised after six weeks. I think you really need a new doctor because this one knows nothing!

  • thank you, when you say inflammation is this a common symptom of thyroid and how does it show itself, I do have stiff sore joints but not all the time it seems to come and go, but for a while now I seem to have tender spots in different parts of my body which are only tender when touched these also seem to come and go.

  • Yes, it is a common symptom of thyroid. But, to be honest, I don't know how it shows itself except in blood tests.

You may also like...